Bisphosphonate Increases the Risk of Jaw Bone Deterioration

by Medindia Content Team on  June 28, 2007 at 5:27 PM General Health News   - G J E 4
Bisphosphonate Increases the Risk of Jaw Bone Deterioration
Patients treated with intravenous bisphosphonates are at an increased risk of jaw or facial bone deterioration or infection. Bisphosphonates are used to treat cancer-related bone lesions, elevated levels of calcium in the blood, or reduced bone density.

Several recent studies have found an association between the use of intravenous bisphosphonates and osteonecrosis of the jaw or facial bones, a condition in which poor blood supply to the area leads to bone death or deterioration.

Gregg Wilkinson, Ph.D., of the University of Texas Medical Branch in Galveston and colleagues used data from the Surveillance, Epidemiology, and End Results registry to identify more than 14,000 cancer patients who were treated with either pamidronate or zoledronic acid—two types of bisphosphonates—and more than 28,000 patients who did not received bisphosphonates.

After six years, about 5.5% of bisphosphonate users had undergone facial or jaw bone surgery or were diagnosed with inflammation of the jaw bone, compared with 0.3% of non-users.

From the database, they could not determine for certain whether the bisphosphonates caused the bone problem or if the patients were already predisposed to bone problems. They also found that the use of these drugs increased from 170 patients in 1990 to 5,348 patients in 2003.

"Future research should include large clinical trials of intravenous bisphosphonate users who are followed long enough for the development of adverse events such as osteonecrosis of the jaw.

Given the increasing use of intravenous bisphosphonate therapy for patients with severe osteoporosis, it is important that patients receiving therapy with both established and new formulations of intravenous bisphosphonates be followed carefully for adverse bone events involving the facial bones that may be indicative of osteonecrosis of the jaw," the authors write.

In an accompanying editorial, Sook-Bin Woo, D.M.D., and Daniel Solomon, M.D., of Brigham and Women's Hospital in Boston write that this study adds to the growing body of evidence linking intravenous bisphosphonates and osteonecrosis of the jaw.

Nonetheless, they point out that the study design makes it difficult to determine whether there is a causal relationship. "Do bisphosphonates predispose toward inflammatory conditions of the jaw, some of which may or may not be osteonecrosis of the jaw" Or do patients with metastatic cancer...experience more episodes of dental infection and therefore require more oral surgical procedures"" the authors write.

Source: Eurekalert

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All